Dr. Gott: Woman sweats from the left side
DEAR DR. GOTT: I’m a 58-year-old female who only sweats on the left side of my body. I believe it started four years ago, when I awoke with my nose red, swollen and throbbing badly. After suffering for two days, I finally went to a doctor who wanted me to have an IV of Levaquin, but with no insurance, I chose it orally for 14 days. After that is when I noticed sweating on my left side only.
I get so extremely hot when I work outside or exercise that it takes me a long time to cool back down. The only medicine I take is Synthroid for hypothyroidism. I would appreciate any information you can provide.
DEAR READER: Levaquin, a broad-range antibiotic, does carry a rare side effect of increased sweating. Synthroid’s side effects include flushing, excessive sweating, heat intolerance, joint pain and more (all signs of hyperthyroidism), but neither drug indicates sweating on one side of the body only.
There are a few possibilities we might consider.
The first is anhidrosis. This condition is marked by an inability to sweat, causing the body to overheat and difficulty cooling down. In mild cases it may only affect one part of the body or small patches. In severe forms, the entire body may be affected. It may be the result of nerve damage, certain medications, skin damage, dehydration, genetic factors and more.
Anhidrosis can also cause hyperhidrosis of the areas of the body that are able to sweat. This is characterized by profuse sweating. It can affect patches of the body, half or the entire body depending on the severity. While the exact cause of hyperhidrosis remains unknown, hyperactivity of the sympathetic nervous system due to a variety of triggers has been found in these patients.
Another possibility is arachnoiditis, a non-specific inflammatory process of the arachnoid membrane (the middle of the three membranes that envelop the brain and spinal cord). Symptoms might include neuropathic pain, night sweats and fever, with temperatures at the forehead, medial knees and thorax varying from side to side with one side cold and wet while the opposite is warm and dry.
Autonomic neuropathy, another consideration, is a nerve disorder that affects, among other things, perspiration. The damage to the autonomic nerves can disrupt signals between the brain and portions of the nervous system and sweat glands. Some medications are known to cause autonomic neuropathy, as with diabetes, an abnormal buildup of protein in the organs (amyloidosis), alcoholism and some autoimmune disorders, such as Sjogren’s syndrome, systemic lupus, Parkinson’s disease, nerve injury from trauma and rheumatoid arthritis.
While it’s a stretch, atopic dermatitis might be considered. This presents as inflammation of the skin that itches and may be associated with asthma or hay fever. It is thought to result from a malfunction of the body’s immune system. Factors that worsen the condition, among other things, include sweating and rapid changes in temperature.
I am aware of your lack of insurance; however, you should be seen by an endocrinologist, who can order appropriate testing so you can get to the bottom of this annoying condition. Be sure to explain your financial situation and request that only the most appropriate and limited work be performed. Perhaps there is a clinic connected with your local health care facility that can perform necessary testing. If not, speak with the lab/hospital/X-ray facility or other medical center regarding a payment plan that will fit your budget. Don’t let a lack of insurance keep you from seeking the help you need.
To give you related information, I am sending you a copy of my Health Report “Medical Specialists.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a $2 check or money order payable to Newsletter and forwarded to PO Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print out an order form from my website http://www.AskDrGottMD.com.
• Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.